Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Lincoln, IL

May 1, 2002Cass County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 1, 2002, 1:39 PM CDT for Cass County, Mason County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 1:39 PM CDT (18:39 UTC)
Expired
May 1, 2002, 2:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Cass County, IL, Mason County, IL

What was reported inside it

TimeReportWhereRemark
May 1, 2:00 PM CDTHail 1.75Snicarte, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 011839
SVRSPI
ILC017-125-011930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
139 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS
  CASS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 230 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BEARDSTOWN...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHANDLERVILLE
  BATH
  KILBOURNE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:05 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 1, 10:05 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1005 AM CDT WED MAY 1 2002

HAVE ALREADY UPDATED FCST WITH MAIN CHANGE BEING THE ADJUSTMENT TO FFA.

WAA PCPN DEVELOPED RAPIDLY THIS MORNING ACROSS NRN MO AND HAS
SHIFTED EAST INTO CENT IL. RAIN AND STORMS SHOULD CONT TO INCREASE
ACROSS THE AREA THRU THE AFTERNOON AS WAA CONTS TO INCREASE. LOW
STILL EXPECTED TO TRACK CLOSE TO I-70 CORRIDOR. THIS WOULD PLACE
BEST POTENTIAL FOR SEVERE WEATHER SOUTH OF I-70. RISK OF FLOODING IS
ACROSS THE ENTIRE AREA WITH LOW FFG AND WAA HEAVY RAINS IN NORTH AND
SEVERE STORMS AND MORE LOCALIZED FLASH FLOOD POTENTIAL IN SE. HAVE
ALSO LOWERED TEMPS MOST LOCATIONS GIVEN EXTENSIVE CLOUD COVER AND
RAINFALL.

.ILX...FLOOD WATCH THROUGH TONIGHT ALL OF CENTRAL/SOUTHEAST ILLINOIS

FRIEDERS

In the hours before

Special weather statement, May 1, 11:10 AM CDT, 2 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT WED MAY 1 2002

...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THROUGH TONIGHT...

A DANGEROUS SITUATION IS DEVELOPING ACROSS PARTS OF SOUTHEAST AND
CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. A STRONG LOW PRESSURE
SYSTEM MOVING INTO MISSOURI THIS AFTERNOON...WILL TRACK ACROSS
CENTRAL ILLINOIS TONIGHT. A WARM...MOIST...AND UNSTABLE AIRMASS WILL
MOVE INTO THE AREA AHEAD OF THIS SYSTEM. THUNDERSTORMS WILL BECOME
MORE WIDESPREAD THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY
AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA. OTHER STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG
AND SOUTH OF I-72 FROM SPRINGFIELD TO CHAMPAIGN. ISOLATED TORNADOS
ARE ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-70.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND SOUTHEAST ILLINOIS.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:09 PM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
May 1, 1:11 PM CDTSevere Thunderstorm WarningILXSchuyler49 min
May 1, 1:25 PM CDTFlash Flood WarningILXChristian6 hr
May 1, 1:51 PM CDTSevere Thunderstorm WarningILXScott24 min
May 1, 2:04 PM CDTSevere Thunderstorm WarningILXEffingham56 min
May 1, 2:06 PM CDTSevere Thunderstorm WarningILXMenard39 min
May 1, 2:09 PM CDTTornado WarningILXClay66 min
May 1, 2:10 PM CDTTornado WarningILXClay65 min
May 1, 2:25 PM CDTFlash Flood WarningILXMorgan, Sangamon, Scott6 hr
May 1, 2:30 PM CDTSevere Thunderstorm WarningILXMorgan45 min
May 1, 2:37 PM CDTTornado WarningILXRichland38 min
May 1, 2:42 PM CDTSevere Thunderstorm WarningILXSangamon48 min
May 1, 3:05 PM CDTTornado WarningILXLawrence40 min
May 1, 3:10 PM CDTTornado WarningILXChristian50 min
May 1, 3:18 PM CDTSevere Thunderstorm WarningILXRichland42 min
May 1, 3:36 PM CDTTornado WarningILXShelby54 min
May 1, 4:00 PM CDTFlash Flood WarningILXShelby6 hr
May 1, 4:21 PM CDTTornado WarningILXCumberland54 min
May 1, 5:04 PM CDTSevere Thunderstorm WarningILXCrawford56 min
May 1, 6:22 PM CDTSevere Thunderstorm WarningILXPeoria38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.